Alert archive / Oregon / Beach Hazards Statements in 2020
Beach Hazards Statement 4, NWS Portland, OR
NWS Portland, OR issued this beach hazards statement at Feb 23, 2020, 2:56 AM PST. It took effect at Feb 23, 2020, 1:00 PM PST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2020, 2:56 AM PST (10:56 UTC)
- In effect from
- Feb 23, 2020, 1:00 PM PST
- Expired
- Feb 24, 2020, 5:52 AM PST
- In force
- 17 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
886 WHUS46 KPQR 231056 CFWPQR Coastal Hazard Message National Weather Service Portland OR 256 AM PST Sun Feb 23 2020 ORZ001-WAZ021-240000- /O.CON.KPQR.SU.Y.0003.200223T2100Z-200224T0800Z/ North Oregon Coast-South Washington Coast- 256 AM PST Sun Feb 23 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT PST TONIGHT... * WHAT...Large waves and hazardous surf conditions and sneaker waves. * WHERE...In Washington, South Washington Coast. In Oregon, North Oregon Coast. * WHEN...From 1 PM this afternoon to midnight PST tonight. * IMPACTS...Destructive waves may wash over beaches, jetties, and other structures unexpectedly. People can be swept off rocks and jetties and drown while observing high surf. Minor beach erosion may damage coastal properties and buildings. Higher than normal water run-up is expected on beaches and low- lying shoreline. * ADDITIONAL DETAILS...Waves can run up significantly farther on a beach than normal, including over rocks and jetties. Sneaker waves can suddenly knock people off of their feet and quickly pull them into the frigid ocean which may lead to serious injury or drowning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches, producing rip currents, sneaker waves and beach erosion. Stay well back from the water's edge and be alert for exceptionally high waves. Keep away from large logs on the beach. Water running up on the beach can easily lift or roll logs which can injure or kill someone caught in their path. && $$ ORZ002-240000- /O.NEW.KPQR.BH.S.0004.200223T2100Z-200224T1800Z/ Central Oregon Coast- 256 AM PST Sun Feb 23 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM PST THIS AFTERNOON THROUGH MONDAY MORNING... * WHAT...Sneaker waves possible. * WHERE...Central Oregon Coast. * WHEN...From 1 PM PST this afternoon through Monday morning. * IMPACTS...Sneaker waves can run up on the beach, lifting or rolling large logs which can lead to serious injury or death. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when sneaker waves create potentially life-threatening conditions in the surf zone. Caution should be used when in or near the water. Always keep an eye on the waves, and be especially watchful of children. && $$
4 follow-up statements
092 WHUS46 KPQR 232211 CFWPQR Coastal Hazard Message National Weather Service Portland OR 211 PM PST Sun Feb 23 2020 ORZ001-WAZ021-240615- /O.CON.KPQR.SU.Y.0003.000000T0000Z-200224T0800Z/ North Oregon Coast-South Washington Coast- 211 PM PST Sun Feb 23 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT... * WHAT...Large waves and hazardous surf conditions. * WHERE...In Washington, South Washington Coast. In Oregon, North Oregon Coast. * WHEN...Until midnight PST tonight. * IMPACTS...Destructive waves may wash over beaches, jetties, and other structures unexpectedly. People can be swept off rocks and jetties and drown while observing high surf. Minor beach erosion may damage coastal properties and buildings. Higher than normal water run-up is expected on beaches and low-lying shoreline. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches, producing rip currents, sneaker waves and beach erosion. Stay well back from the water's edge and be alert for exceptionally high waves. Keep away from large logs on the beach. Water running up on the beach can easily lift or roll logs which can injure or kill someone caught in their path. && $$ ORZ002-240615- /O.CON.KPQR.BH.S.0004.000000T0000Z-200224T1800Z/ Central Oregon Coast- 211 PM PST Sun Feb 23 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY MORNING... * WHAT...Sneaker waves possible. * WHERE...Central Oregon Coast. * WHEN...Through Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
550 WHUS46 KPQR 240430 CFWPQR Coastal Hazard Message National Weather Service Portland OR 830 PM PST Sun Feb 23 2020 ORZ001-WAZ021-241230- /O.EXT.KPQR.SU.Y.0003.000000T0000Z-200224T1400Z/ North Oregon Coast-South Washington Coast- 830 PM PST Sun Feb 23 2020 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM PST MONDAY... * WHAT...Large waves and hazardous surf conditions. * WHERE...In Washington, South Washington Coast. In Oregon, North Oregon Coast. * WHEN...Until 6 AM PST Monday. * IMPACTS...Destructive waves may wash over beaches, jetties, and other structures unexpectedly. People can be swept off rocks and jetties and drown while observing high surf. Minor beach erosion may damage coastal properties and buildings. Higher than normal water run-up is expected on beaches and low- lying shoreline. * ADDITIONAL DETAILS...Breakers up to 25 to 30 feet expected overnight, but decreasing during the early morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches, producing rip currents, sneaker waves and beach erosion. Stay well back from the water's edge and be alert for exceptionally high waves. Keep away from large logs on the beach. Water running up on the beach can easily lift or roll logs which can injure or kill someone caught in their path. && $$ ORZ002-241230- /O.CON.KPQR.BH.S.0004.000000T0000Z-200224T1800Z/ Central Oregon Coast- 830 PM PST Sun Feb 23 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY MORNING... * WHAT...Sneaker waves possible. * WHERE...Central Oregon Coast. * WHEN...Through Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay well back from the water's edge and be alert for exceptionally high waves. Keep away from large logs on the beach, and keep off jetties. && $$
758 WHUS46 KPQR 241059 CFWPQR Coastal Hazard Message National Weather Service Portland OR 259 AM PST Mon Feb 24 2020 ORZ001-WAZ021-241400- /O.CON.KPQR.SU.Y.0003.000000T0000Z-200224T1400Z/ North Oregon Coast-South Washington Coast- 259 AM PST Mon Feb 24 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST EARLY THIS MORNING... * WHAT...Large waves and hazardous surf conditions. * WHERE...In Washington, South Washington Coast. In Oregon, North Oregon Coast. * WHEN...Until 6 AM PST early this morning. * IMPACTS...Destructive waves may wash over beaches, jetties, and other structures unexpectedly. People can be swept off rocks and jetties and drown while observing high surf. Minor beach erosion may damage coastal properties and buildings. Higher than normal water run-up is expected on beaches and low- lying shoreline. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches, producing rip currents, sneaker waves and beach erosion. Stay well back from the water's edge and be alert for exceptionally high waves. Keep away from large logs on the beach. Water running up on the beach can easily lift or roll logs which can injure or kill someone caught in their path. && $$ ORZ002-241800- /O.CON.KPQR.BH.S.0004.000000T0000Z-200224T1800Z/ Central Oregon Coast- 259 AM PST Mon Feb 24 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Sneaker waves possible. * WHERE...Central Oregon Coast. * WHEN...Until 10 AM PST this morning. * IMPACTS...Sneaker waves can run up on the beach, lifting or rolling large heavy logs which can lead to serious injury or death. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
681 WHUS46 KPQR 241352 CFWPQR Coastal Hazard Message National Weather Service Portland OR 552 AM PST Mon Feb 24 2020 ORZ001-WAZ021-241500- /O.EXP.KPQR.SU.Y.0003.000000T0000Z-200224T1400Z/ North Oregon Coast-South Washington Coast- 552 AM PST Mon Feb 24 2020 ...HIGH SURF ADVISORY WILL EXPIRE AT 6 AM PST EARLY THIS MORNING... Seas have subsided and will continue to lower today. $$ ORZ002-241500- /O.CAN.KPQR.BH.S.0004.000000T0000Z-200224T1800Z/ Central Oregon Coast- 552 AM PST Mon Feb 24 2020 ...BEACH HAZARDS STATEMENT IS CANCELLED... Seas have subsided and will continue to lower today. But as always use caution when near the surf zone. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this beach hazards statement went out at Feb 23, 2:55 AM PST, 1 minute earlier.
Area forecast discussion, Feb 23, 2:55 AM PST, 1 minute before
Area Forecast Discussion
National Weather Service Portland OR
255 AM PST Sun Feb 23 2020
Updated short term
.SYNOPSIS...A pacific front will bring breezy conditions, valley rain
and mountain snow to the region today. High pressure will then return
to the West Coast of the US and result in cool nights, mild days, and
mainly dry weather this upcoming work week.
&&
.SHORT TERM...Today through Wednesday...Satellite imagery early this
morning shows a rather impressive looking ~990mb low pressure moving
eastward between Vancouver Island and Haida Gwaii. A trailing cold
front is sliding southeastward towards the region. Strong lift ahead
of a mid level vort max coupled with low level warm advection
underneath cooling temperatures aloft has resulted in plenty of
elevated showers with a few embedded thunderstorms breaking out off
the WA coast this morning. While the best instability will likely be
present north of our CWA this morning underneath the main 500mb cold
pool, cannot rule out a stray thunderstorm or two across our far
northern zones. In addition, daytime heating will enhance surface
based instability for inland locations this afternoon across
southwest Washington in the post frontal airmass and cannot rule out
a brief thunderstorm or two popping as well.
The first signs of the surface cold front off the WA coast are
becoming apparent on KLGX radar. A linear extrapolation of the radar
returns accompanying it, suggest it will likely reach the north
coast around 6 AM and push through the Willamette Valley between 8-
11 AM. Expect a burst of heavy rain and breezy conditions to
accompany frontal passage.
A brief lull in the wet weather behind frontal passage and even an
hour or two of sunshine will likely immediately behind the front.
However, instability will gradually deepen and expect showers to
spread eastward across the area this afternoon. Brief heavy rain and
small hail will likely accompany the most intense showers. With the
coldest temperatures aloft remaining over Washington today, expect
showers this afternoon to be more numerous and more intense across
our northern zones when compared to our southern zones.
Snow levels will likely hover in the 4000-5000 ft range this morning
before dropping into the 2000-3000 ft range later this afternoon and
evening. Thus, the main winter weather impacts at the Cascade passes
will likely hold off until late this morning/midday when snow levels
fall behind the cold front. Snowfall amounts in the Cascades do not
appear overly impressive with this storm system and will likely be
marginal for an advisory at pass level. Nonetheless, the rapidly
falling snow levels this afternoon and evening will likely enable to
snow to stick rapidly under any heavier or more persistent showers.
Models remain in good agreement shortwave ridging will build
northward over the far eastern Pacific and Pacific Northwest rapidly
tonight and Monday. This will result in decreasing showers during
this time with most of the area likely drying out entirely by Monday
afternoon or Monday evening. Thereafter, shortwave ridging more
squarely centered over the region will allow areas of late night and
morning valley fog to give to mostly sunny skies Tuesday. High
temperatures will rebound to near or slightly above average levels
on Tuesday.
Operational models continue to suggest the shortwave ridge over the
region on Tuesday will flatten late in the day and allow a weakening
front to push southeastward towards the region Tuesday evening into
Tuesday night. The front appears likely to stall out across our
northwestern zones Tuesday night before dissipating entirely early
Wednesday. Given lift and moisture will likely be limited to the
atmosphere below 750mb, this continues to look like it will end up a
high PoP, low QPF event along our north coast. NBM guidance has
struggled to capture these type of events on several occasions over
the past year so opted to trend PoPs a bit higher than NBM guidance
across our northwestern zones Tuesday evening into Tuesday night.
Models are then in good agreement shortwave ridging will build back
over the eastern Pacific and Pacific Northwest Wednesday. This will
result in a return to areas of morning valley fog giving way to
sunshine and mild temperatures Wednesday.
It should be noted that the low pressure moving between Vancouver
Island and Haida Gwaii early this morning will produce a 20-25ft
west-northwesterly swell that will impact our coastline this
afternoon and evening. This will bring a threat of high surf and
sneaker waves to our today and tonight. /Neuman
.LONG TERM...Wednesday night through Sunday...Models and their
ensembles are in good agreement shortwave ridging will be the
dominant feature over the Pacific Northwest Wednesday night through
Friday. This will bring predominantly dry conditions, morning valley
fog in spots and mild temperatures. In fact, temperatures appear
likely to top out in the upper 50s to low 60s next Thursday and
Friday. Models and their ensembles suggest a more active weather
pattern will try to take hold next weekend as a shortwave trough
slides into the ridge. However, there are still substantial
differences in how this will play out among the models with some
scenarios keeping us dry through the weekend while many others result
in valley rain and high mountain snow next weekend. NBM PoPs were
maintained as it seems to capture the uncertainty well. /Neuman
&&
.AVIATION...The low clouds and fog bringing MVFR to IFR conditions
along the coast Saturday evening may break up for a few hours of VFR
conditions before a strong cold front reaches the coast between 12Z
and 15Z. Expect a period of predominantly MVFR conditions with rain
as the front moves inland along the coast during the morning hours
between 09Z and 18Z. VFR conditions inland are also likely to drop
down to MVFR category with and just behind the front a few hours
later, between roughly 12Z and 21Z. Expect conditions to improve in
the afternoon after 18Z-21Z to a mix of VFR and MVFR ceilings. Gusty
southerly wind ahead of the front will switch to the west behind the
front.
KPDX AND APPROACHES...VFR conditions overnight are expected to give
way to MVFR conditions and rain between 12Z and 19Z Sunday as a cold
front moves through the region. VFR conditions are expected to
return after 19Z Sunday.
&&
.MARINE...Seas will ramp up tonight as a low originating around 45N,
140W tracks towards Vancouver Island. Fast moving fronts will bring
strong winds across all waters and a fresh swell will create large
seas in the northern waters. The warm front will push onshore around
midnight which will bring strong southerly winds across all waters.
The winds will quickly shift to a westerly pattern as the fast
moving cold front crosses the waters. The strongest winds will
likely be contained in the northern waters. There is a possibility
of localized wind gusts up to 35 kt in PZZ275 early Sunday morning
but based on marginal conditions and for such a brief time period a
gale warning was not issued.
Swell generation occurring not too far offshore is producing a
fresh swell that will move into the northern waters Sunday
afternoon. Spectral wave guides for buoy-29 are indicating seas
will reach 22 ft at 14 sec around 4 pm and fall below 20 ft
around 10 pm Sunday. Winds and seas will drop through Monday
reaching sub-SCA criteria by Monday night. -BPhillips
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory from 1 PM Sunday to midnight PST Sunday
night for North Oregon Coast.
WA...High Surf Advisory from 1 PM Sunday to midnight PST Sunday
night for South Washington Coast.
PZ...Small Craft Advisory from 4 PM this afternoon to 1 AM PST
Sunday for coastal waters from Cape Shoalwater WA to
Cascade Head OR out 60 NM.
Gale Warning from 1 AM to 6 PM PST Sunday for coastal waters
from Cape Shoalwater WA to Cascade Head OR out 60 NM.
Small Craft Advisory from 4 PM this afternoon to 10 AM PST
Monday for coastal waters from Cascade Head OR to Florence
OR out 60 NM.
Small Craft Advisory from 4 PM this afternoon to 4 PM PST
Sunday for Columbia River Bar.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest oregon and Southwest Washington
from the Cascade crest to 60 nm offshore. This area is commonly
referred to as the forecast area.Nearby
Beach Hazards Statements in Oregon, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.